Try it
Psychiatry · ECT: drugs altering seizure threshold
Sample itemA patient scheduled for ECT is on lorazepam and the seizure is brief and inadequate. What is the most appropriate action?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Withhold or reduce the benzodiazepine and consider flumazenil
Benzodiazepines and anticonvulsants raise the seizure threshold and shorten seizures, reducing ECT effectiveness. Dosing is reduced or timed away from sessions, and flumazenil can reverse the effect. Theophylline and caffeine can prolong seizures.
Option by option
A. Cancel ECT permanently
ECT need not be cancelled permanently.
B. Withhold or reduce the benzodiazepine and consider flumazenil (correct)
Correct. Reduce benzodiazepine effect to restore the seizure.
C. Add more lorazepam
More lorazepam raises the threshold further.
D. Give a barbiturate
Barbiturates raise the threshold.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…